Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 20, 2021Saguache County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 20, 2021, 4:41 PM MDT for Saguache County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:41 PM MDT (22:41 UTC)
Expired
Jul 20, 2021, 5:15 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Saguache County, CO

The radar

The Grand Junction radar (KGJX), 177 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS85 KPUB 202241
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Tue Jul 20 2021
 
COZ064>066-202315-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
441 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAGUACHE AND
NORTHEASTERN MINERAL COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Creede to 9 miles
southwest of North Pass to 22 miles west of Saguache. Movement was
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Saguache and northeastern Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 10680 3792 10644 3814 10653 3817 10672
      3812 10685
TIME...MOT...LOC 2241Z 017DEG 7KT 3799 10681 3813 10671 3807 10656 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:44 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 20, 2:44 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
244 PM MDT Tue Jul 20 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM MDT Tue Jul 20 2021

Tonight... Starting the short term period, quiet conditions are
expected to continue over the region, as an upper level ridge
continues to dominate over the area. The exception will be over the
western mountains and along the Continental divide where mid level
moisture and northwesterly winds will continue to flow around the
high pressure over the southwestern part of Colorado. Flow into the
mountains will induce orographic lift, which will help to initiate
and maintain rain showers and thunderstorms into the late evening.
These rain showers and thunderstorms are expected to dissipate by
late this evening as diurnally driven buoyancy wanes. Elsewhere over
the southern Colorado region, expect dry conditions and an increase
in high level cirrus as mid and upper level moisture continues to
advect around the region of high pressure. Temperatures for the
night will hover around normal values for this time of year, with
the plains dropping into the low to mid 60s, the valleys cooling
into the upper 40s and low 50s, and the mountains falling into the
low to mid 40s.

Wednesday... The current monsoonal pattern will continue to maintain
its sway over the region, as the center of high pressure holds
strong over the area. The upper level high pressure will continue to
advect better mid level moisture into the western part of the
region. With mid and upper level winds staying steady from a
northwesterly direction, orographic lifting will occur over the
western mountains and will initiate scattered thunderstorms. Given
the forcing in place, bulk shear around 10-15 kts, mixed-layer CAPE
around 1000 j/kg, and DCAPE also around 1000 j/kg, thunderstorms
will be capable of producing brief heavy downpours, lightning, and
gusty outflow winds to around 50 mph. Elsewhere over the Pueblo CWA,
expect dry conditions as a stout capping inversion limits any
convective potential, especially over the eastern plains. High
temperatures for the day will again remain around normal values,
with the plains reaching into the low to mid 90s, the valleys
warming into the 70s and mid 80s, and the mountains rising into the
50s and 60s. Smoke from the northwest parts of the country will
again meander around the upper level high pressure, and advect into
the region, causing hazy conditions at the surface and aloft again.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 242 PM MDT Tue Jul 20 2021

The position of the upper-level ridge and associated high
pressure center will dominate our sensible weather for the
duration of the long-term forecast period. Beginning on Thursday,
the ridge axis will remain more or less right over our area,
allowing for mid-level monsoon moisture to pass into the area,
allowing for the continued trend of afternoon thunderstorms. Flow
aloft under this pattern still looks to be on the weak side,
greatly limiting shear and diminishing both the threat of severe
thunderstorms as well as storm motion. Given these factors,
isolated to scattered showers will be possible, but the main
impacts expected will be the potential for locally heavy rainfall.
Particularly dry areas may pose some flash- flooding concerns,
including the burn scar areas. However, given the weak flow aloft,
very few storms, if any, are expected to make it as far east as
the plains, although a few cells may make it to I-25. This pattern
will hold true into this weekend, with daytime temperatures
increasing slightly Thursday and Friday. Some areas over the
plains will likely see triple digits again, while the SLV and
higher elevations will mostly hold steady, perhaps warming by a
degree or two.

Near the end of the weekend into Monday, high temperatures are
expected to hold steady in the upper-90s over the plains and high-
70s to mid-80s out west. Additionally, the upper-ridge axis is
expected to shift slightly east, allowing for more moisture to
circulate in, increasing chances for afternoon and evening showers
and thunderstorms starting on Monday. With this slight alteration
to the flow, this will also give us a higher chance at seeing
some precipitation over the eastern plains as well. As of now,
long-term models are still holding this ridge in place for the
foreseeable near future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 242 PM MDT Tue Jul 20 2021

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Winds will become light and variable overnight. Clouds will remain
at mid to high levels and maintain a presence through this TAF
period, especially high level cirrus clouds. Smoke will again cause
haziness tomorrow morning, but will not be thick enough to lower
flight categories.

KALS: VFR conditions are expected over the next 24 hours. Isolated
rain showers may still develop around KALS this evening, but will
likely be weakening by the time they're near the TAF site.
Otherwise, winds will become light and variable overnight. Clouds
will remain at mid to high levels and maintain a presence through
this TAF period, especially high level cirrus clouds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...GARBEROGLIO
AVIATION...SIMCOE
Hazardous weather outlook, Jul 20, 11:04 AM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Tue Jul 20 2021

COZ058>089-093>099-211715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Widely scattered rain showers and thunderstorms are possible this
afternoon along the western mountains, especially over the high
terrain of the Continental Divide. Main hazards will be brief heavy
downpours, lightning, and gusty outflow winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday, thunderstorms will develop and become widely
scattered across the mountainous areas, some of these storms will
move over the I-25 corridor later in the afternoon and over the
central plains during the evening. Main threat with these
thunderstorms will be heavy rainfall in a brief period which could
result in flash flooding over the burn scar areas. Cloud to
ground lightning, and erratic wind gusts up to 50 mph, could also
accompany some of these storms.

From Thursday through Sunday, thunderstorms will develop each day
over the mountains and a few storms could move out over the I-25
corridor later in the afternoon. Burn scar flooding could still be
a concern, especially for Saturday, which looks to have the best
amount of thunderstorm development.

On Monday, thunderstorms will develop and become widely scattered
over most areas during the afternoon and evening hours. Flash
flooding over the burn scar areas will be more of an issue for
this day due to a better chance of thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains of south central and southeast
Colorado this afternoon and evening.

SIMCOE/STEWARD

In the hours before

Special weather statement, Jul 20, 4:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT Tue Jul 20 2021

COZ064>066-202315-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
441 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAGUACHE AND
NORTHEASTERN MINERAL COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Creede to 9 miles
southwest of North Pass to 22 miles west of Saguache. Movement was
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Saguache and northeastern Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 10680 3792 10644 3814 10653 3817 10672
      3812 10685
TIME...MOT...LOC 2241Z 017DEG 7KT 3799 10681 3813 10671 3807 10656

Cohen

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.